Pennsylvania, 2021

High Wind in Pennsylvania, March 26, 2021

March 26, 2021 · NWS PBZ · 8 events in 8 counties and zones

Strengthening low pressure tracked across the Great Lakes and into the northeast CONUS on March 26th. With the surface low track and low-level jet positioning both favorable, strong wind gusts were able to develop in the deep mixing behind a cold front.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$528,000
Crop damage
$7,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strengthening low pressure tracked across the Great Lakes and into the northeast CONUS on March 26th. With the surface low track and low-level jet positioning both favorable, strong wind gusts were able to develop in the deep mixing behind a cold front. Numerous surface wind gusts in the 40 to 60 MPH range were recorded from the predawn hours into the early afternoon.

Widespread reports of tree and wire damage were received from southwest Pennsylvania. A few incidents of structural damage were noted, chiefly in Beaver and Allegheny Counties. West Penn Power reported over 17,000 customers without power at one point during the morning, with Duquesne Light seeing 6,767 outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 26, 12:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 26, 12:50 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
150 AM EDT Fri Mar 26 2021

.SYNOPSIS...
Low pressure, tracking to our north and west, will bring showers,
and a few thunderstorms to the region overnight. The rain will exit
quickly to the north this morning. This storm system will also bring
strong wind gusts through the day.

&&

.NEAR TERM /THROUGH TODAY/...
Overnight forecast in good shape. Just some minor changes to the PoPs
in line with the latest model data.

A front, on the southern flank of deep low pressure, will plow
through the region this morning. With the stacked system moving
rapidly northeastward, rain will end this morning, lingering the
longest in the I-80 corridor. The main wind event will likely be
reserved to FROPA, meaning the strongest winds are expected during
the morning hours. Mixing with that feature, along with system speed
and an isallobaric acceleration component, wl be the primary
damaging threat as the low digs over the Great lakes.

Winds will ease as the low exits northeastward this afternoon.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
Wind will continue to diminish with the slackening surface gradient,
eventually becoming light and variable tonight as high pres builds.
Despite the earlier frontal passage, temperatures will remain a few
degrees above avg tonight with the lack of a good push of cold
advection. Dry weather continues through Saturday as the high moves
east. A return of warm advection will push afternoon temperatures
well into the 60s.

During the Saturday night/Sunday period, low pressure is progged to
develop over the upper Midwest with moist advection dvlpg ovr the Upr
OH. Showers, possibly some storms and another round of wind, albeit
less intense, appears likely with this system.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Building high pres is forecast to end shower potential on Sunday
night. Mostly dry weather is then expected until the approach of
a longwave trough on Wednesday. Expect variably seasonable
temperature for the period.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Rain is quickly coming to an end from south to north, with pockets
of thunder along the boundary moving north. Condition deterioration
is then expected near 12z with llvl wind shear. Wind will continue
ramping up early this morning, with a brief period of SW gusts from
40-50 kts possible for a few hours after dawn. Gusts will remain
elevated through the day, eventually slackening this evening with
loss of mixing.

.Outlook...
Conditions will likely deteriorate with a Sunday low pressure
system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...High Wind Warning until 2 PM EDT this afternoon for PAZ007-013-020.
     Wind Advisory from 5 AM early this morning to 6 PM EDT this evening
     for PAZ008-009-014>016-021>023-029-031-073-075.
     High Wind Warning from 5 AM early this morning to 6 PM EDT this
     evening for PAZ074-076.
OH...High Wind Warning until 2 PM EDT this afternoon for OHZ039>041-
     048>050-057>059-068-069.
WV...High Wind Warning until 2 PM EDT this afternoon for WVZ001>003.
     Wind Advisory from 5 AM early this morning to 6 PM EDT this evening
     for WVZ004-012-021-509>511.
     High Wind Warning from 5 AM early this morning to 6 PM EDT this
     evening for WVZ512>514.

&&
Hazardous weather outlook, Mar 25, 5:40 PM EST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
640 PM EDT Thu Mar 25 2021

PAZ074-076-WVZ512>514-262245-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Eastern Preston-Western Tucker-Eastern Tucker-
640 PM EDT Thu Mar 25 2021

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 6 PM EDT FRIDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ008-009-014>016-021>023-029-031-073-075-WVZ004-012-021-509>511-
262245-
Venango-Forest-Butler-Clarion-Jefferson PA-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Fayette-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
640 PM EDT Thu Mar 25 2021

...WIND ADVISORY IN EFFECT FROM 5 AM TO 6 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, western Pennsylvania, northern West
Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>003-262245-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Beaver-
Hancock-Brooke-Ohio-
640 PM EDT Thu Mar 25 2021

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 2 PM EDT FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, northern West Virginia and
the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Mercer

When
March 26, 2:00 AM EST to 1:00 PM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Multiple trees and power lines were reported to be down throughout the county.

High Wind, Lawrence

When
March 26, 2:00 AM EST to 1:00 PM EST
Where
Lawrence forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Trees were reported to be blown down on High Hill Road and Bedford Sharon Road in the northwest part of the county, and on Chewton Wurtemburg road in the south.

High Wind, Beaver

When
March 26, 2:00 AM EST to 1:00 PM EST
Where
Beaver forecast zone
Measured
50 kt (58 mph) estimated gust
Crop damage
$7,000
Reported by
911 Call Center
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Route 68 near Rochester was closed for a time due to downed trees. Also, some siding was torn off of a home by high wind in New Sewickley Township.

High Wind, Jefferson

When
March 26, 2:00 AM EST to 1:00 PM EST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

The highest measured gust was 55 MPH at DuBois Airport at 9:59 AM. The county emergency manager reported that there were widespread incidents of downed trees and power lines across the county.

High Wind, Fayette Ridges

When
March 26, 5:00 AM EST to 1:00 PM EST
Where
Fayette Ridges forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Multiple trees were reported to be blown down in eastern Fayette County.

High Wind, Westmoreland Ridges

When
March 26, 5:00 AM EST to 1:00 PM EST
Where
Westmoreland Ridges forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Multiple trees were reported to be down in the ridge areas of the county.

High Wind, Allegheny

When
March 26, 5:00 AM EST to 1:00 PM EST
Where
Allegheny forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$250,000
Reported by
911 Call Center
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

The highest wind gusts reported were 58 MPH at Allegheny County Airport at 9:26 AM, and 53 MPH at Pittsburgh International Airport at 10:00 AM. At Glenshaw, a large tree was blown down on to a house, causing significant damage. The same event occurred on Belladonna Drive in Shaler Township. Trees and wires were reported to be blown down at the intersection of Donaldson Road and North Branch Road in North Fayette Township and at Union Ave in Oakdale, blocking the road in both cases. A high tension wire was downed at the intersection of Kurt Drive and Linendale Drive. Trees and wires were also downed at Glencoe Avenue in Green Tree, as well as along Route 88 in West Liberty. A particularly large tree was blown down in front of a home on Loretta Street in Greenfield.

High Wind, Westmoreland

When
March 26, 5:00 AM EST to 1:00 PM EST
Where
Westmoreland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
911 Call Center
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Several reports of downed trees and power lines were received, including from Penn Township, Bell Point Road in Bell Point, and along Mt. Pleasant Road. Westmoreland Public Safety noted that there were several other incidents of downed trees throughout the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948213, 948215, 948216, 948749, 948741, 948742, 948743, 948747.